Monitor the health of your community here

Are There Side Effects When You Stop Taking Metoprolol?

Metoprolol is a commonly prescribed medication used to treat high blood pressure and a heart disease called angina, which causes chest pain 23. It may also be prescribed to prevent migraine headaches. Metoprolol works by slowing the heart rate and dilating blood vessels 23. Many people take metoprolol in either its short- or long-acting forms, and it is considered generally safe if taken as prescribed 23. Consult your doctor before you stop taking any medications.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Chest Pain

People who suddenly stopped metoprolol may have chest pain 23. To prevent this effect, the dose of metoprolol should be reduced slowly over a period of one to two weeks while you are monitored by a doctor 23. These effects may be possible even in people who take metoprolol for something other than angina 23.

Elevated Heart Rate

Beta Blocker Withdrawal Symptoms

Learn More

One of metoprolol's effects is slowing the heart rate, and when people suddenly stop taking this medication, a rebound effect may occur, causing the resting heart rate to rise above normal limits 23. The effect is temporary, but for people with existing heart disease, an elevated heart rate may cause complications. The rebound effect can be avoided by gradually reducing the dose.

Worsening Heart Disease

Stopping metoprolol may cause worsening heart disease, including increased risk of heart attack 23. To minimize their risk, you should decrease doses gradually under a doctor's supervision. Talk to your doctor about avoiding intense physical exercise for a period after stopping this medication and report any worsening symptoms immediately.

The Wrap Up

Metoprolol is a commonly prescribed medication used to treat high blood pressure and a heart disease called angina, which causes chest pain3. One of metoprolol's effects is slowing the heart rate, and when people suddenly stop taking this medication, a rebound effect may occur, causing the resting heart rate to rise above normal limits3. To minimize their risk, you should decrease doses gradually under a doctor's supervision.

×